Periodic orbits of planar discontinuous system under discretization

Luca Dieci, Timo Eirola, Cinzia Elia

Research output: Contribution to journalArticleScientificpeer-review

2 Citations (Scopus)


We consider a model planar system with discontinuous right-hand side possessing an attracting periodic orbit, and we investigate what happens to a Euler discretization with stepsize τ of this system. We show that, in general, the resulting discrete dynamical system does not possess an invariant curve, in sharp contrast to what happens for smooth problems. In our context, we show that the numerical trajectories are forced to remain inside a band, whose width is proportional to the discretization stepsize τ. We further show that if we consider an event-driven discretization of the model problem, whereby the solution is forced to step exactly on the discontinuity line, then there is a discrete periodic solution near the one of the original problem (for sufficiently small τ). Finally, we consider what happens to the Euler discretization of the regularized system rewritten in polar coordinates, and give numerical evidence that the discrete solution now undergoes a period doubling cascade with respect to the regularization parameter ǫ, for fixed τ.

Original languageEnglish
Pages (from-to)2743-2762
Number of pages20
JournalDiscrete and Continuous Dynamical Systems: Series B
Issue number7
Publication statusPublished - 1 Sept 2018
MoE publication typeA1 Journal article-refereed


  • Discontinuous planar system
  • Euler method
  • Periodic orbit


Dive into the research topics of 'Periodic orbits of planar discontinuous system under discretization'. Together they form a unique fingerprint.

Cite this